Minnesota, 2010

Hail in Minnesota, September 22, 2010

September 22, 2010 · NWS MPX · 4 events in 3 counties and zones

An unstable air mass across northern Iowa during the afternoon of Wednesday September 22nd, moved northward across far southern Minnesota, and caused severe thunderstorms to develop. The severe hail was confined to areas south of Springfield, to near Winnebago, Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

An unstable air mass across northern Iowa during the afternoon of Wednesday September 22nd, moved northward across far southern Minnesota, and caused severe thunderstorms to develop. The severe hail was confined to areas south of Springfield, to near Winnebago, Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 22, 5:17 PM CST, 53 minutes earlier.

Area forecast discussion, Sep 22, 5:17 PM CST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
617 PM CDT WED SEP 22 2010

.DISCUSSION...
FORECAST THINKING HASN/T CHANGED MUCH FROM PREVIOUS SHIFTS... WITH
A LARGE SCALE HEAVY RAIN EVENT STILL LOOKING TO UNFOLD IN A FEW
WAVES ACROSS THE AREA OVER THE NEXT 24 TO 36 HOURS. MADE SOME
CHANGES TO FLOOD WATCH AREAS AND TIMING THIS AFTERNOON... MAINLY
TO ACCOUNT FOR EARLIER ARRIVAL OF PCPN CURRENTLY ACROSS THE
SOUTHERN PORTION OF THE AREA. THE HEAVY RAIN IS THE MAIN
CONCERN... ALTHOUGH IT STILL APPEARS THERE WILL BE AT LEAST SOME
CHANCE FOR SEVERE WEATHER THROUGH THE EARLY EVENING HOURS AS GOOD
ELEVATED INSTABILITY AND EFFECTIVE SHEAR HELP TO SUPPORT SOME
EMBEDDED STRONG STORMS. NUMEROUS LARGE HAIL REPORTS SOUTHWEST OF
THE AREA THIS MORNING AND SO FAR THIS AFTERNOON ARE INDICATIVE OF
THE STRONG UPDRAFTS BEING SUPPORTED BY THE AFOREMENTIONED
INSTABILITY AND SHEAR. THE WARM SECTOR IS TRYING TO PUSH NORTH...
BUT THE TRAINING OF STORMS NORTH OF THE BOUNDARY THROUGH THE
SOUTHERN PORTION OF OUR AREA IS WORKING TO KEEP IT PINNED SOUTH
FOR THE CURRENT TIME... WHICH WILL HELP LIMIT CHANCES FOR WINDS TO
SOME EXTENT AND PARTICULARLY FOR TORNADO POTENTIAL. HOWEVER...
GIVEN THE STRONG LARGE SCALE SOUTHERLY SURGE... THE FRONTAL
BOUNDARY WILL KEEP WORKING TO LIFT NORTH. GOOD MOISTURE TRANSPORT
AND THETA-E ADVECTION WILL CONTINUE TO SUPPORT SHOWERS AND
EMBEDDED THUNDER ACROSS THE SOUTHERN PART OF THE AREA INTO THIS
EVENING... WITH FLOODING A DISTINCT POSSIBILITY IF SUFFICIENT
TRAINING OF ECHOES OCCURS. FARTHER NORTH WE SHOULD SEE PCPN
CONTINUE TO TRY AND EXPAND... ALTHOUGH SOME SUBSIDENCE ON THE
NORTH SIDE OF THE MORE ROBUST CONVECTION OVER OUR SOUTHERN CWFA
WILL WORK TO LIMIT THAT NORTHWARD PROGRESSION TO SOME DEGREE.
HOWEVER... STILL APPEARS THERE IS SUFFICIENT MOISTURE AND
ISENTROPIC ASCENT... PER THE 305K SURFACE... TO KEEP SOME PCPN
GOING ACROSS A GOOD PART OF THE AREA THROUGH THE EVENING HOURS...
EVEN IF THE HEAVIEST PCPN LOOKS LIKE IT MAY IMPACT THE SOUTHERN
PART OF THE AREA BETWEEN NOW AND MID EVENING.

THE MAIN LARGE SCALE WAVE... CURRENTLY OVER THE SOUTHWEST... WILL
LIFT NORTHEAST TOWARD THE AREA TONIGHT THROUGH THURSDAY... HELPING
TO DEVELOP A VIGOROUS SURFACE LOW IN THE LEE OF THE ROCKIES AND
BRING IT NORTHEAST ACROSS THE STATE THURSDAY. THE MODELS HAVE BEEN
VERY CONSISTENT THE PAST SEVERAL RUNS WITH RESPECT TO THE TRACK OF
THIS SYSTEM... AND ARE EVEN IN DECENT AGREEMENT ON THE HEAVY PCPN
AXIS. THE PLACEMENT OF PCPN TONIGHT INTO EARLY THURSDAY WILL BE A
BIT MORE FICKLE GIVEN THE SUBSTANTIAL CONVECTIVE COMPONENT... BUT
ON THURSDAY THE PCPN WILL BE PRIMARILY FORCED ON THE LARGE SCALE
AND WILL FOCUS ALONG A WSW-ENE ORIENTED AXIS OF STRONG
FRONTOGENESIS FROM CENTRAL MINNESOTA INTO NORTHERN WISCONSIN.
PRECIPITABLE WATER VALUES AOA 2 INCHES RUNNING 200-300 PERCENT OF
NORMAL WILL BE ADVECTED NORTHEAST INTO THE AREA AND WILL RESIDE
ALONG AND SOUTH OF THE AREA OF FRONTOGENESIS... LEADING TO THE
POTENTIAL FOR SIGNIFICANT PCPN TOTALS. OBVIOUSLY... THE PLACEMENT
OF HEAVY RAIN THIS AFTERNOON AND TONIGHT COULD HAVE A LARGE IMPACT
ON WHERE THE FLOOD POTENTIAL IS GREATEST ON THURSDAY... AND RIGHT
NOW IT LOOKS LIKE THE MAX AREAS MAY NOT OVERLAP TOO MUCH... WITH
THE BETTER ACTIVITY TONIGHT FARTHER SOUTH THAN THE ACTIVITY ON
THURSDAY. HOWEVER... THERE WILL STILL BE SOME OVERLAP OF THE RAIN
AREAS... AND BOTH BOUTS OF RAIN WILL BE SIGNIFICANT IN THEIR OWN
RIGHT... SO FLOOD POTENTIAL REMAINS HIGH. THE LARGE FOOTPRINT OF
HEAVY RAIN ALSO BRINGS THE POTENTIAL FOR LARGE STEM RIVER FLOODING
OVER THE COMING DAYS AND WEEKS.

SUBSIDENCE IN THE WAKE OF THURSDAY/S SYSTEM WILL START TO WORK IN
ON FRIDAY... ALTHOUGH SOME LINGERING PCPN ON ITS BACKSIDE WILL
IMPACT A PORTION OF THE AREA THROUGH FRIDAY MORNING. A SHORTWAVE
LOOKS TO ARRIVE QUICKLY ON NORTHWEST FLOW AND MOVE THROUGH THE
AREA FRIDAY NIGHT INTO SATURDAY... BRINGING A CHANCE FOR SOME
LIGHT PCPN TO THE AREA. THINGS THEN LOOK TO SETTLE DOWN FROM
SUNDAY THROUGH WEDNESDAY WITH LARGE SCALE RIDGING TAKING HOLD
ACROSS THE AREA. THE ECMWF AND GFS ARE IN FAIRLY GOOD AGREEMENT
DURING THE LATER PERIODS... AND THE HPC GUIDANCE GENERALLY FOLLOWS
A CONSENSUS OF THEIR FORECASTS... SO DID NOT STRAY TOO FAR FROM A
SOLUTION ALONG THOSE LINES.

&&

.AVIATION.../00Z TAF ISSUANCE/

VERY COMPLICATED AVIATION FORECAST AS A SERIES OF TSRA/SHRA MOVE
ACROSS SOUTHERN MN DURING THE NEXT 6 HRS AND HOW THIS WILL
TRANSLATE INTO IFR/MVFR CEILINGS NORTH OF THE CONVECTION...AND
MVFR/VFR CEILINGS WITH THE CURRENT SHRA/TSRA. ALTHOUGH THE VSBY
WILL BE IFR IN TSRA...MOST OF THE ACTIVITY SHOULD REMAIN BETWEEN
3-5SM IN SHRA/TSRA. ONLY A VERY SHORT PERIOD OF TIME SHOULD THE
VSBY LOWER TO 1SM OR LESS. HOWEVER...IF TRAINING OF THE TSRA
DEVELOPS...THERE COULD BE AN AREA THAT DOES HAVE THE VERY LOW
VSBYS...BUT THIS IS TOO COMPLICATED TO PINPOINT TOO FAR FROM THE
CURRENT OBSERVATIONS. ANOTHER PROBLEM IS WHETHER OR NOT THE
C0MPLEX OF TSRA/SHRA MOVES NORTHWARD INTO CENTRAL MN OVERNIGHT AS
THE CURRENT MODELS INDICATE. THIS WOULD LEAVE A PERIOD OF NIL WX
ACROSS S MN. AS PER CURRENT REGIONAL RADAR IS DEPICTING ACROSS
EASTERN SD...AND THE CONTINUED RE-GENERATION OF TSRA/SHRA...WILL
LIKELY CONTINUE THE WORSE CONDITIONS IN VSBYS/CEILINGS FOR
RWF/MSP/EAU/RNH FOR THE NEXT 3-6 HRS...WITH AXN/STC EXPECTED TO
SEE THE WORSE CONDITIONS TOWARD 6Z. THIS WILL LIKELY NEED TO BE
UPDATED AS RADAR TRENDS INDICATE IN THE NEXT FEW HRS. WNDS WILL
ALSO BE PROBLEMATIC AS TSRA WILL LIKELY CAUSE OUTFLOW BOUNDARIES
AND VARIABLE GUSTS OF 30 TO 40 KTS AS IT HAS IN THE PAST FEW HRS.
THEREFORE...WILL CONTINUE THE E/SE FLOW FOR RWF/MSP/RNH/EAU...WITH
MORE OF A E/NE FLOW AT STC/AXN. AFT 6Z...WNDS SHOULD BE MORE S/SE
AT RWF/MSP/EAU.

MSP...SEVERAL WAVES OF SHRA/TSRA WILL OCCUR DURING THE NEXT 3 TO 6
HRS...WITH VSBYS AS LOW AS 1/2SM AND CEILINGS AS LOW AS 500 FT.
HOWEVER...MOST OF THE PREVAILING CEILINGS/VSBYS SHOULD REMAIN IN
THE MVFR RANGE FOR MOST OF THE EVENING. AFT 6Z...IFR/LIFR MAY
DEVELOP AS THE COMPLEX OF SHRA/TSRA SHIFTS TO THE NORTH.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLOOD WATCH THROUGH FRIDAY MORNING FOR BLUE EARTH-BROWN-
     FARIBAULT-FREEBORN-LE SUEUR-MARTIN-NICOLLET-REDWOOD-
     RENVILLE-RICE-SIBLEY-STEELE-WASECA-WATONWAN.

     FLOOD WATCH THROUGH FRIDAY MORNING FOR CARVER-CHIPPEWA-DAKOTA-
     DOUGLAS-GOODHUE-HENNEPIN-KANDIYOHI-LAC QUI PARLE-MCLEOD-
     MEEKER-POPE-RAMSEY-SCOTT-STEARNS-STEVENS-SWIFT-TODD-WRIGHT-
     YELLOW MEDICINE.

     FLOOD WATCH FROM 1 AM CDT THURSDAY THROUGH FRIDAY MORNING FOR
     ANOKA-BENTON-CHISAGO-ISANTI-KANABEC-MILLE LACS-MORRISON-
     SHERBURNE-WASHINGTON.

WI...FLOOD WATCH FROM 1 AM CDT THURSDAY THROUGH FRIDAY MORNING FOR
     BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-POLK-RUSK-ST.
     CROIX.

&&

TRH/JLT
Hazardous weather outlook, Sep 22, 3:03 PM CST, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
403 PM CDT WED SEP 22 2010

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
232115-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
403 PM CDT WED SEP 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR LATE THIS
AFTERNOON INTO TONIGHT FOR LOCATIONS ALONG AND SOUTH OF INTERSTATE
94. THE PRIMARY THREATS WITH THIS ACTIVITY WILL BE LARGE HAIL AND
HEAVY RAINFALL. HOWEVER... LOCALIZED DAMAGING WINDS ARE POSSIBLE
THROUGH THIS EVENING. THUNDERSTORMS WILL BE MOST PREVALENT ALONG
AND SOUTH OF INTERSTATE 90 THROUGH EARLY EVENING... WITH ACTIVITY
BECOMING MORE WIDESPREAD OVER THE REMAINDER OF THE AREA AS THE
NIGHT PROGRESSES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL CONTINUE ACROSS THE OUTLOOK AREA INTO THURSDAY
AS A STRONG AREA OF LOW PRESSURE MOVES INTO CENTRAL MINNESOTA.
THIS LOW WILL SEND A COLD FRONT ACROSS THE AREA THURSDAY
AFTERNOON AND NIGHT. THIS WILL CONTINUE THE HEAVY RAIN AND FLOOD
THREAT FOR THE AREA. IN ADDITION... A FEW SEVERE THUNDERSTORMS
WILL BE POSSIBLE AHEAD OF THE COLD FRONT THURSDAY AFTERNOON AND
NIGHT ACROSS SOUTH CENTRAL AND EAST CENTRAL MINNESOTA INTO WEST
CENTRAL WISCONSIN... WITH THE GREATEST LIKELIHOOD FOR SEVERE WEATHER
ACROSS SOUTH CENTRAL MINNESOTA. THE PRIMARY THREAT FROM ANY
ACTIVITY ON THURSDAY WILL BE DAMAGING STRAIGHT LINE WINDS.

HEAVY RAINFALL EXPECTED FROM TODAY THROUGH THURSDAY NIGHT WILL
LEAD TO RISES ON MANY LOCAL STREAMS AND RIVERS. THIS MAY RESULT IN
SEVERAL RIVERS REACHING OR EXCEEDING FLOOD STAGE... ESPECIALLY
ACROSS CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN... FROM LATER
THIS WEEK INTO NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS IN PROGRESS FOR PORTIONS OF THE
AREA... WITH ADDITIONAL ACTIVATION POSSIBLE TONIGHT.

In the hours before

Special weather statement, Sep 22, 2:16 PM CST, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
316 PM CDT WED SEP 22 2010

MNZ084-085-092-093-222100-
FARIBAULT-FREEBORN-STEELE-WASECA-
316 PM CDT WED SEP 22 2010

...STRONG HEAVY RAIN PRODUCING THUNDERSTORMS MOVING OVER
FARIBAULT...FREEBORN...STEELE AND WASECA COUNTIES THROUGH 400 PM
CDT...

AT 315 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 5 MILES NORTHWEST OF BRUSH CREEK. THIS STORM WAS MOVING
EAST AT 35 MPH.

HAIL UP TO DIME SIZE...WINDS UP TO 45 MPH...AND VERY HEAVY RAINFALL
ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  EASTON.
  WELLS.
  WALDORF.
  FREEBORN.
  OTISCO.
  HARTLAND.
  ALBERT LEA.
  OWATONNA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RAINFALL AMOUNTS OF ONE HALF TO ONE AND A HALF INCHES ARE PROBABLE
FROM THE THUNDERSTORM BY 430 PM. THIS MAY RESULT IN BRIEF RUNOFF
PROBLEMS AND PONDING OF WATER ON AREA ROADWAYS.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4385 9405 4385 9378 4393 9377 4409 9319
      4361 9314 4359 9397
TIME...MOT...LOC 2015Z 257DEG 31KT 4375 9383
Special weather statement, Sep 22, 3:13 PM CST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
413 PM CDT WED SEP 22 2010

MNZ064>067-073>076-082-083-222215-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-REDWOOD-BROWN-NICOLLET-
LE SUEUR-WATONWAN-BLUE EARTH-
INCLUDING THE CITIES OF...GRANITE FALLS...OLIVIA...HUTCHINSON...
GAYLORD...REDWOOD FALLS...NEW ULM...ST. PETER...LE SUEUR...
ST. JAMES...MANKATO
413 PM CDT WED SEP 22 2010

...STRONG WINDS LIKELY THROUGH 515 PM ACROSS PARTS OF SOUTHWEST
AND SOUTH CENTRAL MINNESOTA...

STRONG SOUTHEAST WINDS OF 35 TO 50 MPH WILL OCCUR ACROSS PORTIONS
OF SOUTHWEST AND SOUTH CENTRAL MINNESOTA...INCLUDING ALONG THE
MINNESOTA RIVER VALLEY. WIND GUSTS OF 46 MPH HAVE BEEN OBSERVED
NEAR 400 PM AT MARSHALL AND REDWOOD FALLS...ALONG WITH SEVERAL
OTHER GUSTS NEAR 35 MPH. CONDITIONS ARE FAVORABLE FOR THESE GUSTS
TO CONTINUE ACROSS THE AREA THROUGH 515 PM. EMBEDDED
THUNDERSTORMS WITHIN THE RAIN MAY PRESENT EVEN STRONGER WINDS.
WHILE THESE BROAD SCALE STRONG WINDS WILL LIKELY SUBSIDE BY THE
END OF THE AFTERNOON....THE RISK FOR SOME SEVERE THUNDERSTORMS
WILL LAST INTO THE EVENING. THESE WINDS ARE BEING CAUSED BY WHAT
IS COMMONLY REFERRED TO AS A WAKE LOW NEAR AREAS OF SHOWERS AND
THUNDERSTORMS.
Special weather statement, Sep 22, 5:16 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
616 PM CDT WED SEP 22 2010

SEVERE THUNDERSTORM WATCH 680...PREVIOUSLY IN EFFECT UNTIL 6 PM CDT
THIS EVENING...IS NOW IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR THE
FOLLOWING AREAS

IN MINNESOTA THIS WATCH INCLUDES 11 COUNTIES

IN CENTRAL MINNESOTA

MCLEOD                RENVILLE              SIBLEY

IN SOUTH CENTRAL MINNESOTA

BLUE EARTH            BROWN                 FARIBAULT
MARTIN                NICOLLET              WATONWAN

IN SOUTHWEST MINNESOTA

REDWOOD

IN WEST CENTRAL MINNESOTA

YELLOW MEDICINE

THIS INCLUDES THE CITIES OF...BLUE EARTH...FAIRMONT...GAYLORD...
GRANITE FALLS...HUTCHINSON...MANKATO...NEW ULM...OLIVIA...
REDWOOD FALLS...ST. JAMES AND ST. PETER.

The radar

The Minneapolis radar (KMPX), 145 km away, was scanning. The volume nearest the first event began at 00:07 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Watonwan

When
September 22, 6:10 PM CST to 6:12 PM CST
Where
Watonwan County, 6.06 mi NW of Odin to 6.51 mi S of Darfur
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
43.920, -94.850

Hail, Watonwan

When
September 22, 6:45 PM CST to 6:50 PM CST
Where
Watonwan County, 0.69 mi S of South Branch to 2.6 mi SE of South Branch
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.870, -94.570

Hail, Martin

When
September 22, 6:54 PM CST to 7:03 PM CST
Where
Martin County, 1.5 mi W of Truman to 1.14 mi E of Northrop
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
43.830, -94.460

Hail, Faribault

When
September 22, 7:25 PM CST
Where
Faribault County, Winnebago
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.770, -94.170

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252653, 252655, 252657, 252659.